Arizona, 2012Dust Storm and High Wind in Arizona, May 26, 2012
May 26, 2012 · NWS FGZ · 9 events in 7 counties and zones
A strong cold front moving across Arizona brought widespread strong winds and blowing dust.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across Arizona brought widespread strong winds and blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 26, 3:35 AM MST, 5 hours 43 minutes earlier.
Area forecast discussion, May 26, 3:35 AM MST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
335 AM MST SAT MAY 26 2012
.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS THE REGION TODAY WITH
WINDY CONDITIONS..AND BELOW NORMAL TEMPERATURES AS A RESULT. A
BREEZY AND COOL DAY WILL PERSIST SUNDAY...BEFORE WARMING AND
CONTINUED DRY CONDITIONS RETURNS FOR MUCH OF NEXT WEEK.
&&
.DISCUSSION...A DEEP...LATE SEASON TROUGH OVER SOUTHERN NEVADA WILL
PUSH A COLD FRONT THROUGH ARIZONA TODAY. THE FRONT IS ENTERING THE
FAR WESTERN PORTIONS OF OUR CWA THIS MORNING...WITH SHALLOW SC/CU
FORMING ALONG THE FRONTAL BOUNDARY. MOISTURE PROFILES ARE SEVERELY
LIMITED...AND NO MORE THAN A BRIEF RAIN OR GRAUPEL SHOWER IS
EXPECTED THIS MORNING. WINDS AHEAD OF THE FRONT ARE OVER 50-60KTS AT
700MB...BUT THESE GRADIENTS WILL COLLAPSE QUICKLY TODAY THE PARENT
LOW FILLS AND EJECTS RAPIDLY NORTHEASTWARD. IN ADDITION...COLD AIR
BEHIND THE FRONT WILL LIMIT MIXING THROUGH THE AFTERNOON. WE EXPECT
A WINDY DAY TODAY...BUT HIGH WIND CRITERIA DOES NOT LOOK VERY
LIKELY. WE HAVE DOWNGRADED THE HIGH WIND WARNING AS A RESULT. COLD
AIR AND HIGHER SFC DEWPOINTS THIS MORNING WILL ALSO LIMIT THE EXTENT
OF THE RED FLAG WARNING...AND THE AREAL COVERAGE WILL BE PARED BACK.
A COOL AND BREEZY DAY WILL PERSIST SUNDAY AS THE TROUGH REMAINS OVER
THE WESTERN UNITED STATES. BY MONDAY AND THROUGH MUCH OF NEXT
WEEK...HGHTS WILL REBUILD RAPIDLY...WITH WARM AND DRY CONDITIONS
EXPECTED.
&&
.AVIATION...FOR THE 12Z PACKAGE...EXPECT A FEW WIND GUSTS OF
35-40KTS THIS MORNING ALONG AND DOWNWIND OF THE KAIBAB PLATEAU AND
MOGOLLON RIM. STRONG SOUTHWEST WINDS WILL BECOME WIDESPREAD AFT 16Z.
EXPECT 20-30KTS GUSTS 35-45KTS FROM THE MOGOLLON RIM NORTHWARD WITH
15-25KTS GUSTS TO 30KTS SOUTH OF THE RIM. LCL MVFR/IFR CONDITIONS IN
BLDU EXPECTED ACROSS PORTIONS OF NORTHEASTERN ARIZONA. WINDS WILL
DECREASE BY 01-03Z THIS EVENING. AN ISOLATED SHOWER IS POSSIBLE
NORTH AND WEST OF A KPRC-KFLG-KPGA LINE THROUGH EARLY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...A STRONG TROUGH OF LOW PRESSURE AND ASSOCIATED COLD
FRONT WILL MOVE ACROSS ARIZONA TODAY. STRONG WINDS WILL DEVELOP
AHEAD OF THIS FRONT AND WILL BE STRONGEST ALONG AND NORTH OF THE
MOGOLLON RIM THROUGH EARLY THIS EVENING. LOW RH ACROSS NORTHEASTERN
ARIZONA WILL COMBINE WITH THE STRONG WINDS TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS. HOWEVER...COOLER AIR FILTERING IN BEHIND THE
FRONT WILL KEEP CENTRAL ARIZONA ABOVE CRITICAL RH THRESHOLDS AND THE
RED FLAG WARNING HAS BEEN CANCELED FOR THIS AREA. TEMPERATURES WILL
REMAIN COOL ON SUNDAY WITH DRY CONDITIONS AND MUCH LIGHTER WINDS.
MONDAY THROUGH WEDNESDAY...A PERIOD OF LIGHTER WINDS AND DRY
CONDITIONS IS EXPECTED THROUGH EARLY NEXT WEEK. TEMPERATURES WILL
GRADUALLY WARM EACH DAY.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZ FWX ZONES
109>114-117-139-140.
WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR AZ PUBLIC ZONES
004>007-009>017-039-040.
DUST STORM WARNING UNTIL 6 PM MST THIS EVENING FOR AZ PUBLIC
ZONE 010.
&&
PUBLIC.........PETERSON
AVIATION.......MCS
FIRE WEATHER...MCS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 26, 3:45 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 AM MST SAT MAY 26 2012
AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
345 AM MST SAT MAY 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A COLD FRONT WILL BRING STRONG AND GUSTY SOUTHWEST WINDS...AS WELL
AS AREAS OF BLOWING DUST...TO MUCH OF THE REGION TODAY. RED FLAG
CONDITIONS WILL ALSO CONTINUE THROUGH MUCH OF THE DAY...EAST OF
FLAGSTAFF.
A VARIETY OF WIND ADVISORIES ARE IN EFFECT...SEE PHXNPWFGZ FOR
DETAILS.
A DUST STORM WARNING REMAINS IN EFFECT FOR THE CHINLE VALLEY.
TEXT PRODUCT PHXRFWFGZ CONTAINS DETAILED INFORMATION FOR TODAYS RED
FLAG WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Storm, Northeast Plateaus and Mesas South of Highway 264
- When
- May 26, 9:18 AM MST to 6:00 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Significant blowing dust was reported in Kykotsmovi Village eastward along Highway 264. The visibility was down to below one mile.
Dust Storm, Northeast Plateaus and Mesas From Highway 264 North
- When
- May 26, 9:18 AM MST to 6:00 PM MST
- Where
- Northeast Plateaus and Mesas From Highway 264 North forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Significant blowing dust was reported in Kykotsmovi Village eastward along Highway 264. The visibility was down to below one mile.
Dust Storm, Little Colorado River Valley in Apache County
- When
- May 26, 10:00 AM MST to 6:00 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The visibility was down to a few miles in dust at the Petrified Forest National Park. A peak wind gust of 60 MPH was measured at 1131 AM.
High Wind, Little Colorado River Valley in Apache County
- When
- May 26, 11:31 AM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The Petrified Forest National Park reported a peak wind gust of 60 MPH at 1131 AM MST.
High Wind, Eastern Mogollon Rim
- When
- May 26, 11:35 AM MST
- Where
- Eastern Mogollon Rim forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
A peak wind gust of 63 MPH was reported at the Mogollon Airpark in Heber-Overgaard.
Dust Storm, Chinle Valley
- When
- May 26, 11:44 AM MST to 4:00 PM MST
- Where
- Chinle Valley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The Sheriff Office in Kayenta reported blowing dust with the visibility down to 1/2 mile.
High Wind, Northeast Plateaus and Mesas South of Highway 264
- When
- May 26, 11:44 AM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
The Painted Desert National Park reported a peak wind gust of 58 MPH.
High Wind, Chuska Mountains and Defiance Plateau
- When
- May 26, 2:02 PM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The ADOT wind sensor at Lupton recorded a peak wind gust of 65 MPH.
High Wind, Little Colorado River Valley in Coconino County
- When
- May 26, 5:16 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The Winslow ASOS reported a peak wind gust of 58 MPH.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 26, 20121 death · 1 event
- Hail and Damaging Wind in Wisconsin, May 26, 2012$760,000 · 1.75 in hail · 9 events
- High Wind in Kansas, May 26 to 27, 2012$224,000 · 71 kt wind · 11 events
- Hail and Lightning Strike in Minnesota, May 26, 2012$175,000 · 1.75 in hail · 11 events
- Flood and Hail in Wisconsin, May 26, 20121 injured · $30,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flood in Georgia, May 26 to 29, 2012$13,000 · 26 events
- Flash Flooding in Pennsylvania, May 26, 2012$35,000 · 5 events
- High Wind in Colorado, May 26, 201255 kt wind · 16 events
- Hail and Damaging Winds in New York, May 26, 2012$13,000 · 1 in hail · 6 events
- Wildfire and Rip Current in Florida, May 26, 20121 injured · 2 events
- Hail and High Wind in New Mexico, May 26, 201267 kt wind · 9 events
- Hail and Damaging Winds in Kansas, May 26 to 27, 20121 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394044, 394045, 394046, 394047, 394048, 394049, 394050, 394051, 394053.